With each passing year, pain becomes more of a reality for conditions such as arthritis, low back pain, and worsening neuropathy (injury to the nerve fibers in the hands and feet that may cause pain, burning, numbness, and tingling, or loss of sensation).
Chronic pain is more common for persons aged 60 and older and can affect all aspects of one’s life.
Opioids are strong pain medications but are usually intended only for short-term use, such as after a surgery or other procedure. However, they often have unintended consequences for older adults, including problems with the heart:
Opioid medications may
- increase the risk of having atrial fibrillation (a dangerous, rapid, and irregular heart rate known to cause strokes)
- decrease your heart rate and blood pressure, and slow breathing that can keep your heart and brain from getting sufficient oxygen they need
- reduce heart function and could cause heart failure
- increase the risk of heart disease by raising cholesterol and triglyceride levels (blood fats) which over time can lead to stroke and heart attack
If you have heart disease or diabetes, you are at a higher risk of death if you take prescription opioid medication.
Other non-opioid pain medication is recommended whenever possible. Talk to your doctor about other treatment and therapies that may work better to manage your pain. Over-the-counter medicines like acetaminophen, ibuprofen and naproxen and non-drug therapies such as physical therapy, exercise and mindfulness meditation may be equally effective in managing chronic pain.
All persons taking prescription opioid medication should have Naloxone (Narcan) available in case of accidental overdose. Narcan is a rescue drug that can reverse the effects of opioids until the 911 team arrives. You can get Narcan without a prescription at your local pharmacy and the pharmacist will teach you how to use it. Most Medicare Part D plans cover Narcan. Please tell your family or a trusted friend who lives nearby that you are on a prescription opioid medication and have Naloxone. They need to know that you have it and how to give it to you in the event of an accidental overdose or a bad reaction.
You can download the “Narcansas” app on your cellphone, tablet or computer. It is free.
This App provides for life-saving information and resources on opioids. The NARCANsas app will provide you with resources, links, and tools that will help you administer the drug naloxone in the moment of an opioid overdose and provide steps on how to save a person’s life in the event of an opioid overdose. The app also has information for treatment, prevention and recovery.
FOR ANDROID USERS: Google Play: https://bit.ly/2VYcpq8
FOR APPLE USERS: I-Tunes: https://itunes.apple.com/us/app/narcansas/id1460163807?mt=8
- Opioid Use may increase risk of dangerous heart rhythm disorder. ScienceDaily. www.sciencedaily.com/ releases/2018/11/181105081746.htm> American Heart Association, (2018)
- John Gordon Harold, M. M. (2019, July 19). Editor’s Corner: The Opioid Crisis: A Call to action for Cardiovascular Professionals. American College of Cardiology.
- Mozes, A. (2014, June 14). Opioids Raise Deadly Heart Risks for Some. WebMD.
- Oluwabunmi Ogungbe, Luma Akil and Hafiz A Ahmad. (2019, May 30). Exploring Unconventional Risk Factors for Cardiovascular Diseases: Has Opioid Therapy Been Overlooked? International Journal of Environmental Research and Public Health. 5. U.S. Pharmacist. (2019, March 15). Opioid Use May Increase Heart Rhythm – Disorder Risk. doi:44(3):33-35
- U.S.Pharmacist. (2019, March 15). Opioid Use May Increase Heart Rhythm – Disorder Risk. doi:44(3):33-35
Division of Aging, Adult and Behavioral Health Services
This education was made possible by Grant Number 1H79T108700-01 from the Substance Abuse and Mental Health Services Administration (SAMHSA) and the Arkansas Department of Human Services Division of Aging, Adult and Behavioral Services (DAABHS).